South Dakota, 2020

Tornadoes and Hail in South Dakota, June 7, 2020

June 7, 2020 · NWS ABR · 85 events in 15 counties and zones

A strong surface low pressure area in central South Dakota along a stalled southwest to northeast surface boundary brought numerous severe thunderstorms to central and northeast South Dakota. The severe storms moved over the same areas multiple times into the early morning hours of June 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
85

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area in central South Dakota along a stalled southwest to northeast surface boundary brought numerous severe thunderstorms to central and northeast South Dakota. The severe storms moved over the same areas multiple times into the early morning hours of June 8th. Large hail from quarter to golf ball size, wind gusts of 60 to 90 mph, along with four tornadoes occurred. Numerous structures and trees were damaged or destroyed from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 2:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 7, 2:21 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
321 PM CDT Sun Jun 7 2020

.SHORT TERM...(This Evening through Monday Night)
Issued at 320 PM CDT Sun Jun 7 2020

Main concern in the near term is the potential for strong to severe
thunderstorms late this afternoon and this evening as a cold front
tracks across the area and encounter extreme instability. CAPE
values of 3000-5000 J/kg will be common late this afternoon into the
early evening hours. Bulk shear will increase into the 50 to 65 knot
range along and ahead of the front, along with a low level jet
increasing into the 50 to 70 knot range. This combination of factors
will result in thunderstorm development, which looks to initiate
around 22Z between the Missouri River and the James River Valley.
The biggest question right now is whether these storms will take
more of a northeast track as shown in the HRRR and the ARW, or if
they line out and more more easterly as shown by the high resolution
NAM and the NMM. There will be a bit of a stronger CAP over the
southeastern part of the CWA, so for now, will lean toward the more
northeasterly track solution and keep fairly low POPs across the
east. Where the storms do develop, conditions will be highly
favorable for them to go severe, with gusty winds and large hail the
most likely threats. An isolated tornado or two cannot be ruled out
due to the strong shear as well. May see some lingering showers
across the far northeastern part of the CWA into the overnight
hours.

The frontal boundary stalls out over the far eastern CWA on Monday,
but conditions during the day will be mainly dry with little else to
support precipitation. By Monday night however, an upper trough will
approach the region and will begin to meet up with the remnants of
Tropical Storm Cristobal, and the stalled front looks to then become
the focus for rainfall. The uncertain part now is just how far west
this precipitation will reach, with some models keeping it east of
the James River Valley, and others bringing it as far west as the
Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches
cannot be ruled out.

Low temperatures tonight will range from the upper 50s northwest to
the lower 70s east, with highs on Monday ranging from the mid 70s
northwest to the lower 90s east. Lows Monday night will be in the
50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM CDT Sun Jun 7 2020

The period begins on Tuesday with the remnant tropical system surging
northwards into the Midwest. The storm system, along with a mid
level trough passing through the region will bring showers and
thunderstorms to the eastern half of the CWA. With a more stable
environment, severe weather is not expected on Tuesday.

Cooler, dry air will move into the region on Wednesday with boundary
layer dew points in the mid 40s. The combination of steep low level
lapse rates and some mid level moisture may result in isolated
showers, mainly in the eastern CWA. Buffer soundings support gusty
winds on Wednesday with a max gust of 30 to 35 knots. The rest of
the long term will feature dry conditions with temperatures below,
to near normal. Temperatures will be around normal on Saturday and
Sunday with highs in the upper 70s, to the low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1230 PM CDT Sun Jun 7 2020

Terminals KABR,KATY,KPIR,KMBG

Strong to severe thunderstorms will develop between the Missouri
River and the James River Valley late this afternoon, then will
track east/northeast through the evening and early overnight
hours. Periods of MVFR cigs and vsbys are possible with the
storms. VFR conditions will prevail from the late overnight hours
through the morning hours on Monday.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Jun 7, 2:38 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CDT Sun Jun 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Severe storms are again possible this afternoon and evening. Large
hail and strong winds are the main threats. Isolated tornadoes are
also possible. Localized heavy rain could occur. The main threat area
will extend from the Missouri valley east to the James valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More severe storms and heavy rain are possible Monday afternoon and
night over mainly northeast South Dakota and far western Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Local storm report, Jun 7, 1:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
207 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     5 S MORRISTOWN          45.87N 101.72W
06/06/2020  E60 MPH          CORSON             SD   PUBLIC

            ESTIMATED 60 MPH WINDS. AN OLIVE TREE WAS
            BLOWN DOWN TOO. TIME ESTIMATED ON RADAR.

&&

SD

The radar

The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

56 thunderstorm wind, 25 hail, 4 tornado. Local standard time, as filed.

Hail, Hughes

When
June 7, 4:00 PM CST
Where
Hughes County, 2.3 mi NNE of Rousseau
Measured
1.25 in hail
Reported by
Public
Coordinates
44.350, -100.050

Hail, Hughes

When
June 7, 4:16 PM CST
Where
Hughes County, 1.48 mi W of Blunt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.520, -100.010

Hail, McPherson

When
June 7, 4:46 PM CST
Where
McPherson County, 3.86 mi W of Eureka
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.770, -99.710

Hail, Potter

When
June 7, 4:50 PM CST
Where
Potter County, 6.98 mi S of Lebanon
Measured
1.25 in hail
Reported by
Public
Coordinates
44.970, -99.800

Hail, McPherson

When
June 7, 4:59 PM CST
Where
McPherson County, 1.46 mi NNW of Madra
Measured
1.5 in hail
Reported by
Public
Coordinates
45.920, -99.680

Thunderstorm Wind, Hyde

When
June 7, 5:00 PM CST
Where
Hyde County, 17.97 mi N of Holabird
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.780, -99.590

An estimated eighty mph wind took the roof off a 60 by 100 foot machine shed and caved the wall in on a barn.

Tornado, Hyde

When
June 7, 5:05 PM CST to 5:07 PM CST
Where
Hyde County, 17.77 mi N of Holabird to 18.13 mi N of Holabird
Rating
EF1
Path length
0.36 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.777, -99.570

South of the main farm, calving sheds were pushed to the north. On the main property a machine shed was destroyed with debris tossed roughly 100 feet to the northeast. Several trees were snapped and a livestock trailer was tipped over. A long barn also lost its roof and the main barn doors were pushed in. Wet grass from rain and wind accumulated on the east side of a machine shed.

Thunderstorm Wind, Hughes

When
June 7, 5:09 PM CST
Where
Hughes County, 1.47 mi SSW of (Pir)pierre Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.360, -100.290

Thunderstorm Wind, Lyman

When
June 7, 5:12 PM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Hail, Jones

When
June 7, 5:13 PM CST
Where
Jones County, 6.81 mi ENE of Westover
Measured
1 in hail
Reported by
Public
Coordinates
43.780, -100.540

Hail, Walworth

When
June 7, 5:15 PM CST
Where
Walworth County, 0.97 mi E of Java
Measured
1.75 in hail
Reported by
Public
Coordinates
45.500, -99.880

Tornado, Faulk

When
June 7, 5:17 PM CST to 5:20 PM CST
Where
Faulk County, 11.47 mi SSE of Seneca to 10.63 mi SSW of Burkmere
Rating
EF1
Path length
0.99 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
44.911, -99.453

West of South Dakota Highway 47, minor roof damage occurred to a house, a calving shed was pushed 10 feet to the northeast and sheet metal from a barn was tossed across the highway to the east northeast into an open field. On the main property, damage was done to a dog kennel, a tree was uprooted, pine trees were snapped at the trunk and stripped of needles, fencing was leveled, and a batting cage and playhouse were tossed. Further northeast several calf sheds were moved or rolled. One calving shed was lofted into the air over a grove of trees.

Hail, McPherson

When
June 7, 5:19 PM CST
Where
McPherson County, 1.46 mi NNW of Madra
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -99.680

Thunderstorm Wind, Hyde

When
June 7, 5:19 PM CST
Where
Hyde County, 17.34 mi N of Highmore Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.780, -99.460

Thunderstorm Wind, Faulk

When
June 7, 5:20 PM CST
Where
Faulk County, 1.47 mi SSW of Burkmere
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.030, -99.330

Several buildings were damaged by an estimated eighty mph wind.

Hail, Walworth

When
June 7, 5:24 PM CST
Where
Walworth County, 6.02 mi NE of Lowry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.390, -99.880

Thunderstorm Wind, Hughes

When
June 7, 5:24 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -100.320

Thunderstorm Wind, Faulk

When
June 7, 5:25 PM CST
Where
Faulk County, 3.49 mi S of Burkmere
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.000, -99.310

Estimated eighty mph winds destroyed two greenhouses, damaged the siding on the house, and broke a window. The winds also tipped over an auger and other equipment along with denting a hopper bin.

Tornado, Faulk

When
June 7, 5:25 PM CST to 5:30 PM CST
Where
Faulk County, 3.9 mi W of Burkmere to 3.74 mi W of Burkmere
Rating
EF1
Path length
0.65 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
45.041, -99.399

A pole barn was completely destroyed with anchoring poles pulled straight up out of the ground. A second well anchored outbuilding was ripped off of its foundation while a third outbuilding was tossed. Debris from all three destroyed buildings was spread between one half to three quarters of a mile to the northeast across an open field. Debris lumber from the buildings was pierced into the ground. Some fencing was damaged and farm equipment was pushed and tipped over. The main house suffered shingle and siding damage.

Thunderstorm Wind, Faulk

When
June 7, 5:26 PM CST
Where
Faulk County, 0.85 mi SE of Seneca
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.060, -99.510

Several buildings were damaged by estimated seventy mph winds.

Thunderstorm Wind, Lyman

When
June 7, 5:26 PM CST
Where
Lyman County, 6.53 mi NNE of Mc Clure
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.170, -100.210

Seventy-five mph winds were estimated.

Thunderstorm Wind, Faulk

When
June 7, 5:30 PM CST
Where
Faulk County, 0.98 mi W of Faulkton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.030, -99.150

A tree was downed by estimated seventy mph winds.

Thunderstorm Wind, Faulk

When
June 7, 5:31 PM CST
Where
Faulk County, Faulkton
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.030, -99.130

Several power poles and lines were downed by estimated eighty mph winds along with many large tree limbs.

Thunderstorm Wind, Faulk

When
June 7, 5:34 PM CST
Where
Faulk County, 3.91 mi W of Faulkton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.030, -99.210

Thunderstorm Wind, Faulk

When
June 7, 5:34 PM CST
Where
Faulk County, 4.86 mi N of Burkmere
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.120, -99.310

Hail, McPherson

When
June 7, 5:39 PM CST
Where
McPherson County, Eureka
Measured
0.75 in hail
Reported by
Public
Coordinates
45.770, -99.630

Hail, Campbell

When
June 7, 5:42 PM CST
Where
Campbell County, 11.89 mi ESE of Mound City
Measured
1.75 in hail
Reported by
Public
Coordinates
45.630, -99.860

Thunderstorm Wind, Hughes

When
June 7, 5:53 PM CST
Where
Hughes County, 3.27 mi ENE of Canning
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.420, -99.970

Severe winds took part of the roof off a barn which killed two calves. The overhead door on another building was blown in.

Thunderstorm Wind, Edmunds

When
June 7, 6:04 PM CST
Where
Edmunds County, 2.13 mi NNW of Craven
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.930

Hail, Edmunds

When
June 7, 6:07 PM CST
Where
Edmunds County, 9.69 mi S of Bowdle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.310, -99.660

Thunderstorm Wind, Hughes

When
June 7, 6:09 PM CST
Where
Hughes County, 0.49 mi E of Harrold Arpt
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
44.530, -99.720

Thunderstorm Wind, McPherson

When
June 7, 6:09 PM CST
Where
McPherson County, 8.72 mi SW of Langlake
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -99.360

Thunderstorm Wind, McPherson

When
June 7, 6:10 PM CST
Where
McPherson County, 8.35 mi SW of Langlake
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -99.350

Thunderstorm Wind, Jones

When
June 7, 6:30 PM CST
Where
Jones County, 7.69 mi SE of Draper
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.850, -100.410

A large tree was downed and the power was taken out by estimated seventy mph winds.

Thunderstorm Wind, Hughes

When
June 7, 6:30 PM CST
Where
Hughes County, 3.62 mi SE of Rousseau
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.290, -100.010

Thunderstorm Wind, Jones

When
June 7, 6:30 PM CST
Where
Jones County, 4.53 mi E of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.910, -100.440

Sixty mph winds were estimated.

Thunderstorm Wind, Edmunds

When
June 7, 6:34 PM CST
Where
Edmunds County, 1.61 mi ESE of Bowdle
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -99.640

Thunderstorm Wind, Hyde

When
June 7, 6:34 PM CST
Where
Hyde County, 17.3 mi N of Highmore Arpt
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
44.780, -99.450

Thunderstorm Wind, Lyman

When
June 7, 6:38 PM CST
Where
Lyman County, 0.85 mi NW of Vivian
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.930, -100.290

Estimated eighty mph winds took the roof off a building.

Hail, Lyman

When
June 7, 6:40 PM CST
Where
Lyman County, 5.55 mi N of Vivian
Measured
1.5 in hail
Reported by
Public
Coordinates
44.000, -100.290

Hail, Edmunds

When
June 7, 6:50 PM CST
Where
Edmunds County, 2.13 mi NNW of Bowdle
Measured
1.5 in hail
Reported by
Public
Coordinates
45.480, -99.680

Hail, Lyman

When
June 7, 6:50 PM CST
Where
Lyman County, 2.94 mi SSW of Mc Clure
Measured
1 in hail
Reported by
Public
Coordinates
44.040, -100.270

Thunderstorm Wind, Edmunds

When
June 7, 6:50 PM CST
Where
Edmunds County, 1.69 mi SW of Loyalton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.260, -99.300

Five outbuildings received damage from an estimated eighty mph wind.

Thunderstorm Wind, Edmunds

When
June 7, 6:50 PM CST
Where
Edmunds County, 1.19 mi NE of Loyalton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.290, -99.260

Estimated eighty mph winds damaged a garage and outbuildings with the roof being taken off one of the outbuildings.

Thunderstorm Wind, Edmunds

When
June 7, 7:10 PM CST
Where
Edmunds County, 2.13 mi NNW of Craven
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.450, -98.930

Thunderstorm Wind, Hughes

When
June 7, 7:15 PM CST
Where
Hughes County, 8.11 mi NE of De Grey
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.360, -99.800

Seventy mph winds downed an electrical pole along with breaking off several large tree limbs.

Thunderstorm Wind, Edmunds

When
June 7, 7:15 PM CST
Where
Edmunds County, 2.13 mi NNW of Craven
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.930

Thunderstorm Wind, Brown

When
June 7, 7:20 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.640

Hail, Stanley

When
June 7, 6:23 PM MST
Where
Stanley County, 2.41 mi NE of Bunker
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.250, -101.060

Thunderstorm Wind, Brown

When
June 7, 7:25 PM CST
Where
Brown County, 1.46 mi NNW of Richmond
Measured
69 kt (79 mph) measured gust
Reported by
NWS Employee
Coordinates
45.540, -98.640

Hail, Faulk

When
June 7, 7:27 PM CST
Where
Faulk County, 9.3 mi W of Orient
Measured
1.75 in hail
Reported by
Public
Coordinates
44.900, -99.270

Thunderstorm Wind, Brown

When
June 7, 7:30 PM CST
Where
Brown County, 0.84 mi SE of Barnard
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.720, -98.490

Estimated seventy mph winds took off a section of a barn roof.

Thunderstorm Wind, Brown

When
June 7, 7:30 PM CST
Where
Brown County, 1.46 mi NNW of Barnard
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.750, -98.510

Estimated eighty mph winds tore some roof panels off an old barn. Two calf sheds were also pushed northeast when their support poles that they were chained to, snapped.

Thunderstorm Wind, Brown

When
June 7, 7:30 PM CST
Where
Brown County, 0.48 mi E of Richmond
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
45.520, -98.620

Thunderstorm Wind, Brown

When
June 7, 7:30 PM CST
Where
Brown County, 2.93 mi SSE of Westport
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.610, -98.480

Eighty mph winds were estimated by the emergency manager.

Tornado, Brown

When
June 7, 7:30 PM CST to 7:35 PM CST
Where
Brown County, 7.83 mi WSW of Frederick to 2.71 mi SW of Frederick
Rating
EF0
Path length
5.35 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
45.780, -98.665

The tornado damage started with tree branches tossed about a quarter mile across an open pasture. The next damage point was an uprooted tree as well as two calving sheds completely destroyed. Sheet metal and lumber from the sheds were tossed about a quarter mile across an open pasture. The last evidence of the tornado was a narrow path of downed trees in the middle of a line of trees.

Hail, Sully

When
June 7, 7:32 PM CST
Where
Sully County, 3.6 mi NE of Gallagher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.750, -100.490

Thunderstorm Wind, Brown

When
June 7, 7:34 PM CST
Where
Brown County, 3.45 mi S of Frederick
Measured
57 kt (66 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.780, -98.520

Hail, Hughes

When
June 7, 7:35 PM CST
Where
Hughes County, 3.05 mi ENE of Rousseau
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.330, -100.010

Thunderstorm Wind, Brown

When
June 7, 7:35 PM CST
Where
Brown County, 1.93 mi W of Westport
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.650, -98.540

Estimated eighty mph winds brought several large trees down.

Thunderstorm Wind, Brown

When
June 7, 7:35 PM CST
Where
Brown County, 2 mi SE of Frederick
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.810, -98.490

Estimated seventy-five mph winds took the roof off a hoop barn.

Thunderstorm Wind, Brown

When
June 7, 7:36 PM CST
Where
Brown County, 1.69 mi NW of Barnard
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.750, -98.520

Thunderstorm Wind, Brown

When
June 7, 7:39 PM CST
Where
Brown County, 1.6 mi ESE of Frederick
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.820, -98.490

An estimated seventy mph wind brought large tree branches down along with damaging an outbuilding.

Thunderstorm Wind, Brown

When
June 7, 7:39 PM CST
Where
Brown County, 0.84 mi NE of Frederick
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.840, -98.510

A large tree was downed onto the roof of an apartment building in Frederick by estimated seventy-five mph winds. The building then received water damage from the rain.

Hail, Hyde

When
June 7, 7:40 PM CST
Where
Hyde County, 2.81 mi S of Highmore
Measured
1.75 in hail
Reported by
Public
Coordinates
44.480, -99.440

Hail, Hyde

When
June 7, 7:40 PM CST
Where
Hyde County, 1.2 mi SW of Highmore
Measured
1.5 in hail
Reported by
Public
Coordinates
44.510, -99.450

Hail, Hyde

When
June 7, 7:40 PM CST
Where
Hyde County, 0.49 mi W of Highmore
Measured
1.5 in hail
Reported by
Public
Coordinates
44.520, -99.440

Thunderstorm Wind, Brown

When
June 7, 7:40 PM CST
Where
Brown County, Barnard
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.730, -98.500

Several trees were downed in Barnard by seventy-five mph winds. Some fences were also damaged.

Thunderstorm Wind, Brown

When
June 7, 7:40 PM CST
Where
Brown County, 1.6 mi ESE of Frederick
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.820, -98.490

An irrigation pivot was flipped over by estimated seventy mph winds.

Thunderstorm Wind, Brown

When
June 7, 7:40 PM CST
Where
Brown County, 4.74 mi NE of Frederick
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.870, -98.440

Two evergreen trees were downed at a cemetery by estimated seventy-five mph winds.

Thunderstorm Wind, Brown

When
June 7, 7:40 PM CST
Where
Brown County, 3.91 mi E of Winship
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.910, -98.440

Estimated ninety mph winds caused a partial loss of a barn's roof along with a collapsed wall. The winds also caused the collapse of a machine shop's door, house shingle damage, uprooted cottonwood trees, with some cottonwood trees snapped at the base.

Thunderstorm Wind, Brown

When
June 7, 7:40 PM CST
Where
Brown County, 7.28 mi WNW of Hecla
Measured
61 kt (70 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
45.920, -98.290

Estimated seventy mph winds brought large tree branches down.

Thunderstorm Wind, Brown

When
June 7, 7:40 PM CST
Where
Brown County, 2.97 mi ENE of Winship
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.930, -98.460

Estimated seventy-five mph winds uprooted a tree along with downing large tree branches. The tree fell on a shop.

Thunderstorm Wind, Brown

When
June 7, 7:40 PM CST
Where
Brown County, 2.42 mi E of Richmond
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.520, -98.580

Thunderstorm Wind, Brown

When
June 7, 7:55 PM CST
Where
Brown County, 0.48 mi E of Claremont
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.670, -98.010

Several large trees were downed by estimated seventy-five mph winds.

Hail, Hand

When
June 7, 7:59 PM CST
Where
Hand County, 8.91 mi SW of Polo
Measured
1.25 in hail
Reported by
Public
Coordinates
44.690, -99.230

Thunderstorm Wind, Brown

When
June 7, 8:15 PM CST
Where
Brown County, Warner
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
45.320, -98.500

Thunderstorm Wind, Brown

When
June 7, 8:18 PM CST
Where
Brown County, 1.38 mi S of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.450, -98.480

A couple tree limbs were downed by an estimated sixty mph wind.

Thunderstorm Wind, Brown

When
June 7, 8:20 PM CST
Where
Brown County, 0.48 mi E of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.470, -98.470

Some tree limbs were downed along with a few shingles taken off the roof by estimated sixty mph winds.

Thunderstorm Wind, Marshall

When
June 7, 8:45 PM CST
Where
Marshall County, 1.38 mi N of Kidder
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.900, -97.720

Sixty mph winds were estimated.

Hail, Jones

When
June 7, 9:04 PM CST
Where
Jones County, 12.14 mi SE of Draper
Measured
1 in hail
Reported by
Public
Coordinates
43.810, -100.340

Thunderstorm Wind, Edmunds

When
June 7, 9:05 PM CST
Where
Edmunds County, 2.13 mi NNW of Craven
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.930

Hail, Hyde

When
June 7, 9:23 PM CST
Where
Hyde County, 24 mi NNE of Highmore Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.870, -99.330

Thunderstorm Wind, Hughes

When
June 7, 10:37 PM CST
Where
Hughes County, 2.55 mi SE of (Pir)pierre Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.350, -100.250

Sixty mph winds were estimated.

Thunderstorm Wind, Potter

When
June 7, 11:30 PM CST
Where
Potter County, 3 mi WSW of Hoven
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
45.240, -99.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898313, 898314, 898315, 898316, 898317, 898370, 898592, 898513, 898514, 898319, 898320, 898596, 898321, 898515, 898371, 898322, 898516, 898372, 898769, 898373, 898519, 898374, 898375, 898521, 898522, 898323, 898325, 898376, 898523, 898326, 898524, 898525, 898526, 898377, 898527, 907039, 898528, 898529, 898378, 898350, and more.